Alert archive / Kansas / Tornado Warnings in 2023
Tornado Warning 41, NWS Goodland, KS
NWS Goodland, KS issued this tornado warning at May 28, 2023, 7:22 PM CDT for Norton County, Kansas. It was in force for 38 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 28, 2023, 7:22 PM CDT (00:22 UTC)
- Expired
- May 28, 2023, 8:00 PM CDT
- In force
- 38 min
- Issued by
- NWS Goodland, KS
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 1.0 in
County Norton County, KS
The radar
The Grand Island radar (KUEX), 141 km from the middle of the area, began a volume at 00:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 28, 8:07 PM CDT | HAIL 1 | 6 Sw Norton, KS | SPOTTER REPORTED A MIX OF HAIL FROM PEA TO A FEW QUARTERS IN SIZE. MULTIPLE REPORTS OF HAIL ACCUMULATING AROUND 3 TO 6 INCHES ON ROADWAYS. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 0.4 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 990 J/kg
- Mixed-layer CIN
- -16 J/kg
- Mixed-layer LCL
- 1159 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 17 m²/s²
- 0-3 km storm-relative helicity
- 16 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
112
WFUS53 KGLD 290022
TORGLD
KSC137-290100-
/O.NEW.KGLD.TO.W.0041.230529T0022Z-230529T0100Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Goodland KS
722 PM CDT Sun May 28 2023
The National Weather Service in Goodland has issued a
* Tornado Warning for...
Central Norton County in northwestern Kansas...
* Until 800 PM CDT.
* At 722 PM CDT, a severe thunderstorm capable of producing a tornado
was located 5 miles west of Norton, moving southeast at 15 mph.
HAZARD...Tornado and quarter size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This dangerous storm will be near...
Norton around 740 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3983 10015 3994 10002 3986 9968 3971 9975
3961 9994
TIME...MOT...LOC 0022Z 313DEG 14KT 3985 10000
TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
$$
CA3 follow-up statements
048
WWUS53 KGLD 290032
SVSGLD
Severe Weather Statement
National Weather Service Goodland KS
732 PM CDT Sun May 28 2023
KSC137-290100-
/O.CON.KGLD.TO.W.0041.000000T0000Z-230529T0100Z/
Norton KS-
732 PM CDT Sun May 28 2023
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 800 PM CDT FOR CENTRAL
NORTON COUNTY...
At 731 PM CDT, a severe thunderstorm capable of producing a tornado
was located 4 miles southwest of Norton, moving southeast at 20 mph.
HAZARD...Tornado and ping pong ball size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
This dangerous storm will be near...
Norton around 735 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3978 10011 3985 10006 3992 9997 3982 9970
3971 9975 3961 9994
TIME...MOT...LOC 0031Z 320DEG 18KT 3980 9997
TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.50 IN
$$
CA693
WWUS53 KGLD 290045
SVSGLD
Severe Weather Statement
National Weather Service Goodland KS
745 PM CDT Sun May 28 2023
KSC137-290100-
/O.CON.KGLD.TO.W.0041.000000T0000Z-230529T0100Z/
Norton KS-
745 PM CDT Sun May 28 2023
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 800 PM CDT FOR CENTRAL
NORTON COUNTY...
At 745 PM CDT, a severe thunderstorm capable of producing a tornado
was located 5 miles southwest of Norton, moving southeast at 10 mph.
HAZARD...Tornado and ping pong ball size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
This tornadic thunderstorm will remain over mainly rural areas of
central Norton County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3977 10010 3987 9995 3980 9971 3971 9975
3961 9994
TIME...MOT...LOC 0045Z 320DEG 8KT 3978 9995
TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.50 IN
$$
CA182
WWUS53 KGLD 290058
SVSGLD
Severe Weather Statement
National Weather Service Goodland KS
758 PM CDT Sun May 28 2023
KSC137-290108-
/O.EXP.KGLD.TO.W.0041.000000T0000Z-230529T0100Z/
Norton KS-
758 PM CDT Sun May 28 2023
...THE TORNADO WARNING FOR CENTRAL NORTON COUNTY WILL EXPIRE AT 800
PM CDT...
The storm which prompted the warning has weakened below severe
limits, and no longer appears capable of producing a tornado.
Therefore, the warning will be allowed to expire.
Remember, a Severe Thunderstorm Warning still remains in effect for
Norton County until 900 PM CDT.
LAT...LON 3977 10010 3987 9995 3980 9971 3971 9975
3961 9994
TIME...MOT...LOC 0058Z 313DEG 14KT 3975 9991
$$
CAWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this tornado warning went out at May 28, 6:50 PM CDT, 32 minutes earlier.
Area forecast discussion, May 28, 6:50 PM CDT, 32 minutes before
Area Forecast Discussion National Weather Service Goodland KS 550 PM MDT Sun May 28 2023 .SHORT TERM...(This evening through Wednesday night) Issued at 155 PM MDT Sun May 28 2023 Across the Tri State region this afternoon, skies continue to vary widely from sunny in some areas down to cloudy skies, but the trend for the past couple hours is a slow clearing one. The cloud cover has held temps in check through the early afternoon with a range from the mid 60s to the mid 70s. Warmest areas currently with most sunshine. The airmass continues to remain moist with dewpts in the mid 50s to lower 60s. Most locales have seen winds been fairly light from the east-southeast. For the remainder of the afternoon hours on into the evening, the main weather concerns again will be on the formation of scattered thunderstorms and their potential for heavy rainfall. Also for today/tonight, with a Marginal Risk for severe wx in place, wind/hail threats are also possible. Currently the cwa will be looking at a couple areas where storms could develop and move into the area. First, there is a surface low south of the cwa with a trough extending eastward southern portions of the area. Storms are firing up south of this trough, which the NAM/HRRR seem to have a decent handle on this. This guidance does bring some of this activity northeast impacting eastern locales through this evening. The other spot will be coming from north central Colorado as a shortwave swings southeast through the area. There are isolated storms already cropping up. Overall, with SPC having the area under a Marginal Risk for severe, we will be looking for hail/wind threats as well as locally heavy rainfall. Storms will be slow moving as with the past few days, so possible training of storms could occur. Areas north of Highway 36 will be most prone due to high soil moisture from current/recent rainfall. Also, with the boundary over the region, land spouts are possible from Greeley to Graham counties. For Monday through Wednesday, models carry and upper ridge through the central/southern Plains during this time. Several shortwaves traverse the northern periphery of the ridge each afternoon/evening, bringing a chance for isolated/scattered storms. With high PWATs each day, still keeping locally heavy rainfall as main threat, but hail/wind can't be ruled out. For temps, highs temperatures expected from Monday into the midweek timeframe will range mainly in the 80s, but some locales could be limited due to afternoon clouds/precipitation. Lows during the extended will range mainly in the 50s with warmest areas east of Highway 25. .LONG TERM...(Thursday through Sunday) Issued at 1258 PM MDT Sun May 28 2023 Another active pattern is expected starting midweek and continuing through next weekend. The long term period will be driven by a negatively tilted trough that will attempt to move in from the Great Basin region while a ridge over the Tri-State area will move north and possibly become a cutoff high pressure system. This set up, which will be slow moving, will generally create an upper level flow pattern from the south for the end of the workweek and a southeasterly pattern over the weekend. As these two features conflict over the Great Plains, multiple shortwaves will form and cause times and areas of increased disturbance for the Tri-State area. Moisture will continue to be plentiful with PWATs generally staying around the 0.9 - 1.2 inch range. Locations in northwest Kansas could see PWATs as high as 1.5 inches. Instability will not be in short supply as southerly winds will keep the region near seasonally average temperatures, around 80 degrees. The limiting factor will once again be the lack of shear. EBWD values for period max out around 25 kts, with values Thursday evening hovering around 10-15 kts. For the storms that do form, and there likely will be a decent amount of them, they will likely be efficient, heavy rain producing storms moving at a fairly slow pace, likely less than 20 kts. All hazards are possible for the storms later this week and over the weekend, with a focus on flooding. High temperatures are expected to slowly cool from Thursday onwards as the LLJ will not be very strong. Low temperatures will stay pretty stable as the extra moisture will allow us to retain heat better. && .AVIATION...(For the 00Z TAFS through 00Z Monday evening) Issued at 547 PM MDT Sun May 28 2023 VFR conditions forecast for the TAFs. Storm activity should remain southwest of KMCK in the short term. Otherwise scattered storm activity may be near both TAF sites around 3-4z from the northwest. Confidence is too low to put a mention in the TAF for storms near the sites at this time. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. CO...NONE. NE...NONE. && SHORT TERM...JN LONG TERM...CA AVIATION...JTL
Hazardous weather outlook, May 28, 7:16 PM CDT, 6 minutes before
Hazardous Weather Outlook National Weather Service Goodland KS 616 PM MDT Sun May 28 2023 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-300015- Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas- Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock- Red Willow- 616 PM MDT Sun May 28 2023 /716 PM CDT Sun May 28 2023/ This hazardous weather outlook is for extreme southwest Nebraska... northwest Kansas and east central Colorado. .DAY ONE...TONIGHT... Flooding is ongoing across portions of southwest Nebraska, as well as Northwest Kansas north of Highway 36, from heavy rainfall received over the last several days. Please see the latest warning products for the latest updated information. There is a marginal risk for severe thunderstorms this afternoon and evening across the entire area. Storm hazards include wind gusts up to 60 MPH, large hail up to ping-pong ball size, and possible brief tornado or two, as well as the continued risk for flooding from heavy rainfall. The main threat area for tornadoes will be Norton County. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SUNDAY... There is a marginal risk for severe weather within the region on Monday and Tuesday. Possible hazards include strong winds and large hail as well as the continued risk for flooding from heavy rainfall. Please watch for future forecast updates. Chances for showers and thunderstorms look to continue throughout next week and into the weekend. Although severe weather cannot be ruled out, the primary concerns at this time continue to be locally heavy rainfall and the possibility of flooding and flash flooding. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. JTL
In the hours before
Special weather statement, May 28, 4:21 PM CDT, 3 hours 1 minute before
Special Weather Statement
National Weather Service Goodland KS
321 PM MDT Sun May 28 2023
COZ092-KSZ002>004-013>016-027>029-041-042-NEZ081-282245-
Cheyenne County CO-Rawlins KS-Wichita KS-Gove KS-Sheridan KS-
Wallace KS-Decatur KS-Greeley KS-Graham KS-Norton KS-Thomas KS-
Logan KS-Sherman KS-Red Willow NE-
321 PM MDT Sun May 28 2023
...Brief Landspout Tornadoes Possible...
At 316 PM MDT/416 PM CDT/, conditions are becoming favorable for the
development of landspout tornadoes across the greater northwestern
Kansas area, if storms are able to form. However, at this time it is
unknown which if any storm would produce a landspout tornado. Any
tornadoes which develop are expected to pose a limited threat. The
landspout tornado risk is dependent on storms forming.
Locations impacted include...
Colby, Goodland, Norton, Oakley, Oberlin, Leoti and Hill City.
Landspout tornadoes can form with a developing thunderstorm before
rain, hail, and even thunder is observed. Landspout tornadoes are not
usually associated with a wall cloud and are often difficult to
detect with weather radar.
&&
LAT...LON 3862 10205 3861 10232 3893 10233 3905 10213
3905 10205 3910 10205 4001 10074 4000 9962
3913 9961 3913 10015 3870 10016 3870 10113
3826 10113 3826 10204Special weather statement, May 28, 4:34 PM CDT, 2 hours 48 minutes before
Special Weather Statement
National Weather Service Goodland KS
434 PM CDT Sun May 28 2023
KSZ004-282200-
Norton KS-
434 PM CDT Sun May 28 2023
...A strong thunderstorm will impact portions of northeastern Norton
County through 500 PM CDT...
At 433 PM CDT, Doppler radar was tracking a strong thunderstorm 6
miles north of Norton, moving north at 15 mph.
HAZARD...Winds in excess of 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of northeastern Norton
County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3985 9978 3988 9993 4000 9994 4000 9968
TIME...MOT...LOC 2133Z 188DEG 11KT 3993 9986
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
CASpecial weather statement, May 28, 4:43 PM CDT, 2 hours 39 minutes before
Special Weather Statement
National Weather Service Goodland KS
443 PM CDT Sun May 28 2023
KSZ004-282215-
Norton KS-
443 PM CDT Sun May 28 2023
...A strong thunderstorm will impact portions of northwestern Norton
County through 515 PM CDT...
At 443 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles north of Norcatur, or 15 miles northwest of Norton, moving
north at 5 mph.
HAZARD...Winds in excess of 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of northwestern Norton
County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3991 10005 3988 10014 3992 10018 4000 10018
4000 9997
TIME...MOT...LOC 2143Z 196DEG 6KT 3995 10015
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
CALocal storm report, May 28, 5:31 PM CDT, 1 hour 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
431 PM MDT SUN MAY 28 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0415 PM FUNNEL CLOUD 5 E LYLE 39.97N 100.12W
05/28/2023 NORTON KS TRAINED SPOTTER
MULTIPLE SPOTTERS REPORTED LOWERING AND AT
LEAST ONE FUNNEL CLOUD.
&&
KAKSpecial weather statement, May 28, 5:32 PM CDT, 1 hour 50 minutes before
Special Weather Statement
National Weather Service Goodland KS
432 PM MDT Sun May 28 2023
KSZ002>004-013>016-027>029-NEZ081-290000-
Norton KS-Rawlins KS-Gove KS-Sheridan KS-Wallace KS-Decatur KS-
Thomas KS-Graham KS-Logan KS-Sherman KS-Red Willow NE-
432 PM MDT Sun May 28 2023
...Brief Landspout Tornadoes Possible...
At 430 PM MDT/530 PM CDT/, conditions are becoming favorable for the
development of landspout tornadoes across the greater northwestern
Kansas area, if storms are able to form. However, at this time it is
unknown which if any storm would produce a landspout. Any tornadoes
which develop are expected to pose a limited threat.
Locations impacted include...
Colby, Goodland, Norton, Oakley, Oberlin, Hill City and Hoxie.
To report severe weather, contact your nearest law enforcement
agency. They will send your report to the National Weather Service
office in Goodland.
Landspout tornadoes can form with a developing thunderstorm before
rain, hail, and even thunder is observed. Landspout tornadoes are not
usually associated with a wall cloud and are often difficult to
detect with weather radar.
&&
LAT...LON 3913 10015 3870 10015 3870 10205 3910 10205
4001 10075 4000 9962 3913 9961
KMKLocal storm report, May 28, 6:09 PM CDT, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
509 PM MDT SUN MAY 28 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0505 PM FUNNEL CLOUD LYLE 39.96N 100.22W
05/28/2023 DECATUR KS TRAINED SPOTTER
MULTIPLE SPOTTERS HAVE REPORTED A WALL CLOUD
AND AT LEAST ONE REPORT OF A FUNNEL CLOUD.
&&
KAKThe office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 28, 7:06 PM CDT | Severe Thunderstorm Warning | GLD | Norton | 54 min |
| May 28, 7:51 PM CDT | Severe Thunderstorm Warning | GLD | Norton | 69 min |
| May 28, 8:01 PM CDT | Special Weather Statement | GLD | Graham | 44 min |
| May 28, 8:08 PM CDT | Severe Thunderstorm Warning | GLD | Graham | 16 min |
| May 28, 8:21 PM CDT | Flash Flood Warning | GLD | Graham | 3 hr |
| May 28, 8:36 PM CDT | Areal Flood Warning | GLD | Decatur, Graham, Norton, Sheridan | 14 hr |
| May 28, 9:02 PM CDT | Special Weather Statement | GLD | Graham | 58 min |
| May 28, 9:23 PM CDT | Tornado Warning | GLD | Graham | 16 min |
| May 28, 11:11 PM CDT | Areal Flood Warning | GLD | Graham | 8 hr |
| May 29, 5:53 PM CDT | Special Weather Statement | GLD | Logan | 22 min |
Nearby
Tornado Warnings in Kansas, 2023Every tornado warning in 2023Tornadoes in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.